Vitamins: hypervitaminosis A: practice question

A Biochemistry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Biochemistry · Vitamins: hypervitaminosis A

Sample item

An adult who has eaten large amounts of liver daily and taken vitamin A supplements develops headache, vomiting, blurred vision with papilloedema, bone pain, dry cracked skin and hair loss. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Hypervitaminosis A

Excess preformed vitamin A causes raised intracranial pressure (pseudotumour cerebri), bone and joint pain, skin desquamation, alopecia and hepatotoxicity. It is teratogenic in pregnancy. Carotenoids do not cause this, although they colour the skin.

Option by option

  • A. Hypervitaminosis A (correct)

    Retinol excess explains the combination of raised intracranial pressure, skin changes and bone pain.

  • B. Vitamin B6 toxicity

    Pyridoxine toxicity causes a sensory neuropathy rather than papilloedema and skin desquamation.

  • C. Niacin excess

    Excess niacin causes flushing, itching and hepatotoxicity rather than raised intracranial pressure.

  • D. Hypervitaminosis D

    Hypervitaminosis D causes hypercalcaemia with polyuria, constipation and renal stones.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Biochemistry questions

Questions about this Biochemistry question

What is the answer to this Biochemistry question?

The best answer is A, Hypervitaminosis A. Excess preformed vitamin A causes raised intracranial pressure (pseudotumour cerebri), bone and joint pain, skin desquamation, alopecia and hepatotoxicity.

Why is "Vitamin B6 toxicity" not the answer?

Pyridoxine toxicity causes a sensory neuropathy rather than papilloedema and skin desquamation.

Why is "Niacin excess" not the answer?

Excess niacin causes flushing, itching and hepatotoxicity rather than raised intracranial pressure.

Why is "Hypervitaminosis D" not the answer?

Hypervitaminosis D causes hypercalcaemia with polyuria, constipation and renal stones.

What concept does this question test?

It tests Vitamins: hypervitaminosis A in Biochemistry. It is teratogenic in pregnancy. Carotenoids do not cause this, although they colour the skin.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Vitamins: hypervitaminosis A?

Build one table of enzyme deficiency, disease, inheritance and key finding, then revise it by spaced recall. Then use the flashcards and the other Biochemistry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.